Can Vitamin C Cause Stomach Problems?

Your body cannot store vitamin C, and therefore, you need to get more every day to ensure that you are meeting the recommended daily allowance, or RDA. While this vitamin is considered nontoxic, taking high doses can cause stomach problems like diarrhea, vomiting and cramping, as well as other side effects. Let your doctor know if you experience these, and talk to her before you begin taking any new supplements.

If your diet is rich in produce and juices, you should be able to meet your RDA for Vitamin C. (Image: MikeyGen73/iStock/Getty Images)

RDA and Food Sources

If you eat a healthy, balanced diet that is rich in produce and juices, you should be able to meet your RDA for vitamin C without taking supplements. For women, the RDA is 75 mg, and it is 90 mg for men, according to the University of Maryland Medical Center. You can meet these amounts by consuming items such as orange juice, strawberries, peppers, broccoli, mango, cranberries, spinach and cabbage. Try to eat these items raw or lightly cooked, as heat, light and air can destroy vitamin C.

Who Needs Supplements?

Low levels of vitamin C can result in many health problems, such as rough skin, bleeding gums, easy bruising and a decrease in the functioning of your immune system. While a genuine deficiency in this vitamin is rare in the developed world, certain people are at a greater risk and may need to take supplements. These include smokers or those exposed to secondhand smoke, people who do not eat a variety of foods, and those with medical conditions like cancer, kidney disease or malabsorption conditions. Discuss supplements with your doctor if you fall into one of these categories or are concerned about your vitamin C intake.

Stomach Problems and Other Side Effects

The tolerable upper limit of vitamin C for adults of both genders is 2,000 mg a day, according to Katherine Zeratsky, R.D., L.D. of the Mayo Clinic. If you take more than this, you may experience stomach problems and digestive upset, as well as heartburn, headaches, insomnia and kidney stones. Furthermore, if you have hemochromatosis, a condition that causes your body to accumulate too much iron, high intake of vitamin C can make this worse, resulting in damage to your bodily tissues.

Remedies and Considerations

If you develop stomach problems or other side effects from taking vitamin C supplements, talk to your doctor about lowering your dosage, and the symptoms should subside once you begin consuming less of the vitamin. Always discuss new supplements with a medical professional before you begin consuming them. Tell him about any conditions you have or medications you are on, as these can interact with vitamin C supplements.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.